Thunderstorm Wind, Oklahoma
- When
- July 16, 5:30 PM CST
- Where
- Oklahoma County, 2.35 mi WSW of Nichols Hills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.540, -97.580
Trained spotter estimated a gust to 60 mph.
Multicell thunderstorms developed over central and eastern Oklahoma during the afternoon. Due to an anomalous pattern, with a retrograding upper low centered over New Mexico, these storms moved northwestward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Multicell thunderstorms developed over central and eastern Oklahoma during the afternoon. Due to an anomalous pattern, with a retrograding upper low centered over New Mexico, these storms moved northwestward. During the 5:00pm LST hour, one complex of storms moved over Oklahoma City, and several severe reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CDT TUE JUL 16 2013 .DISCUSSION... SCATTERED/WIDESPREAD SHOWERS AND SOME STORMS WILL CONTINUE TO AFFECT PARTS OF THE FA TONIGHT... BUT THE COVERAGE WILL LIKELY DECREASE SOME AFTER SUNSET AND THE LOSS OF HEATING. THE MOST WIDESPREAD ACTIVITY WILL CONTINUE TO GRADUALLY SHIFT WEST AS THE UPPER LOW THAT IS CAUSING THE RAIN CONTINUES TO MOVE AWAY FROM THE AREA. ISOLATED/SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE THROUGH THURSDAY BUT BE MORE DIURNALLY DRIVEN WITH AFTN HEATING AIDING IN DEVELOPMENT THE NEXT COUPLE OF DAYS. A FEW STRONG STORMS WILL BE POSSIBLE. TEMPERATURES WILL ALSO CONTINUE TO GRADUALLY WARM WITH HIGHS IN THE 90S IN MOST LOCATIONS BY THURSDAY. THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK. A BRIEF DRY PERIOD WILL OCCUR BEFORE RAIN CHANCES RETURN THIS WEEKEND. MODELS SHOW A SHORTWAVE ROTATING INTO THE GREAT LAKES REGION THIS WEEKEND. THIS SHORTWAVE COULD DRAG A WEAK COLD FRONT NEAR OR INTO THE FA. WITH THE MOISTURE REMAINING OVER THE REGION... HEATING... AND THE BOUNDARY... SHOWERS/STORMS WILL BE POSSIBLE OVER THE WEEKEND FOR PARTS OF THE AREA WITH THE BEST CHANCE ACROSS NORTHERN OK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 87 70 91 / 30 20 10 10 HOBART OK 68 86 69 91 / 50 40 20 10 WICHITA FALLS TX 70 88 70 93 / 50 40 20 20 GAGE OK 65 84 66 89 / 30 30 10 10 PONCA CITY OK 69 89 71 92 / 20 20 0 10 DURANT OK 71 89 73 94 / 40 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CDT TUE JUL 16 2013
OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1120 AM CDT TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND WESTERN NORTH
TEXAS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.
DISCUSSION...
AN UPPER LEVEL STORM SYSTEM MOVING SLOWLY WEST OF OKLAHOMA WILL
KEEP RAIN AND A FEW THUNDERSTORMS OVER THE REGION...PRIMARILY
OVER WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH MORE HEATING
EXPECTED TODAY...THERE WILL LIKELY BE ENOUGH INSTABILITY FOR THE
DEVELOPMENT OF THUNDERSTORMS. ALTHOUGH NO SEVERE WEATHER IS
EXPECTED...A FEW STRONG STORMS MAY PRODUCE SMALL HAIL LATE THIS
AFTERNOON AND EARLY THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
A CHANCE FOR THUNDERSTORMS EXISTS OVER SOUTHWEST OKLAHOMA AND
ADJACENT PARTS OF NORTH TEXAS UNTIL THURSDAY. THUNDERSTORM CHANCES
RETURN AGAIN THIS WEEKEND AND EARLY NEXT WEEK MAINLY OVER THE NORTHERN
HALF OF OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM WEDNESDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 519 PM CDT TUE JUL 16 2013 OKZ019-025-026-028>030-040-041-162245- LOGAN OK-OKLAHOMA OK-LINCOLN OK-MCCLAIN OK-GARVIN OK-CLEVELAND OK- POTTAWATOMIE OK-MURRAY OK- 519 PM CDT TUE JUL 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOGAN...OKLAHOMA... CENTRAL LINCOLN...MCCLAIN...GARVIN...CLEVELAND...POTTAWATOMIE AND NORTHERN MURRAY COUNTIES UNTIL 545 PM CDT... AT 513 PM CDT...SCATTERED STRONG THUNDERSTORM WERE LOCATED FROM NEAR GUTHRIE SOUTH TO OKLAHOMA CITY METRO SOUTH TO NEAR PAULS VALLEY... MOVING NORTHWEST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3448 9701 3453 9754 3584 9764 3581 9681 TIME...MOT...LOC 2213Z 121DEG 18KT 3514 9708 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 520 PM CDT TUE JUL 16 2013 OKZ031-032-042-043-047-162245- SEMINOLE OK-JOHNSTON OK-PONTOTOC OK-COAL OK-HUGHES OK- 520 PM CDT TUE JUL 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...NORTHERN JOHNSTON...CENTRAL PONTOTOC...NORTHWESTERN COAL AND HUGHES COUNTIES UNTIL 545 PM CDT... AT 518 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM WETUMKA TO ALLEN TO STONEWALL TO 3 MILES NORTH OF MILL CREEK...MOVING WEST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3526 9645 3440 9686 3446 9639 3526 9605 TIME...MOT...LOC 2218Z 94DEG 18KT 3527 9622 3486 9638 3466 9650 3445 9683 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT TUE JUL 16 2013
OKZ005-011-015-162300-
WOODS OK-DEWEY OK-MAJOR OK-
522 PM CDT TUE JUL 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOODS...EASTERN DEWEY AND
CENTRAL MAJOR COUNTIES UNTIL 600 PM CDT...
AT 518 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTH OF AVARD TO 12 MILES SOUTHEAST OF WAYNOKA TO 6 MILES
WEST OF CANTON LAKE TO 4 MILES WEST OF OAKWOOD...MOVING NORTH AT 15
MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
LAT...LON 3694 9868 3629 9849 3616 9861 3616 9864
3613 9864 3607 9869 3585 9868 3587 9894
3649 9893 3668 9900
TIME...MOT...LOC 2218Z 162DEG 14KT 3665 9879 3645 9873 3613 9872 3591
9878
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT TUE JUL 16 2013
OKZ025-028-029-040-162330-
OKLAHOMA OK-MCCLAIN OK-GARVIN OK-CLEVELAND OK-
559 PM CDT TUE JUL 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR OKLAHOMA...MCCLAIN...CENTRAL
GARVIN AND CLEVELAND COUNTIES UNTIL 630 PM CDT...
AT 557 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NICOMA PARK TO 3 MILES NORTHWEST OF WAYNE TO 4 MILES NORTH OF
FOSTER...MOVING NORTHWEST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3458 9752 3514 9765 3572 9763 3567 9721
3490 9729 3458 9725
TIME...MOT...LOC 2257Z 129DEG 21KT 3548 9735 3495 9736 3468 9751
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT TUE JUL 16 2013
OKZ025-162345-
OKLAHOMA OK-
618 PM CDT TUE JUL 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL 645
PM CDT...
AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OKLAHOMA
CITY...MOVING NORTHWEST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3553 9737 3538 9749 3541 9766 3572 9767
3572 9765
TIME...MOT...LOC 2312Z 123DEG 17KT 3550 9751
30The Norman radar (KTLX), 36 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter estimated a gust to 60 mph.
Tree limbs 2 in diameter were downed.
KPWA measured a gust to 64 mph.
At Nw 63rd and Nw Expressway.
Hail lasted for several minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466355, 466356, 466357, 466358, 466359.